Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Measures with finite index of determinacy
or a mathematical model
for Dr. Jekyll and Mr. Hyde

Authors: Christian Berg and Antonio J. Duran
Journal: Proc. Amer. Math. Soc. 125 (1997), 523-530
MSC (1991): Primary 42C05, 44A60
MathSciNet review: 1353377
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note measures with finite index of determinacy (i.e. determinate measures $\mu $ for which there exists a polynomial $p$ such that $\vert p\vert ^{2} \mu $ is indeterminate) are characterizated in terms of the operator associated to its Jacobi matrix. Using this characterization, we show that such determinate measures with finite index of determinacy (Jekyll) turn out to be indeterminate (Hyde) when considered as matrices of measures.

References [Enhancements On Off] (What's this?)

  • [BC] Berg, C. and Christensen, J.P.R., Density questions in the classical theory of moments, Ann. Inst. Fourier 31,3 (1981), 99-114. MR 84i:44006
  • [BD1] Berg, C. and Duran, A.J., The index of determinacy for measures and the $\ell ^{2}$-norm of orthonormal polynomials, Trans. Amer. Math. Soc. 347 (1995), 2795-2811. MR 96f:30033
  • [BD2] -, When does a discrete differential perturbation of a sequence of orthonormal polynomials belong to $\ell ^{2}$?, J. Funct. Anal. 136 (1996), 127-153. CMP 96:08
  • [D1] Duran, A.J., A generalization of Favard's theorem for polynomials satisfying a recurrence relation, J. Approx. Theory 74 (1993), 83-109. MR 94k:41008
  • [D2] -, On Orthogonal polynomials with respect to a positive definite matrix of measures, Can. J. Math. 47 (1995), 88-112. MR 96c:42047
  • [DV] Duran, A.J. and van Assche, W., Orthogonal matrix polynomials and higher order recurrence relations, Linear Algebra Appl. 219 (1995), 261-280. MR 96c:42048
  • [R] Riesz, M., Sur le problème des moments. Troisième Note., Arkiv för Mat., astr. och fys. 17 (1923), no. 16.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 42C05, 44A60

Retrieve articles in all journals with MSC (1991): 42C05, 44A60

Additional Information

Christian Berg
Affiliation: Matematisk Institut, Københavns Universitet, Universitetsparken 5, DK-2100 Køben- havn Ø, Denmark

Antonio J. Duran
Affiliation: Departamento de An\acc alisis Matem\acc atico, Universidad de Sevilla, Apdo. 1160. 41080-Sevilla, Spain

Received by editor(s): August 29, 1995
Additional Notes: This work has been partially supported by DGICYT ref. PB93-0926.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society